Alert archive / Illinois / Flash Flood Warnings in 2004
Flash Flood Warning 75, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Aug 28, 2004, 3:14 PM CDT for 4 counties in Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2004, 3:14 PM CDT (20:14 UTC)
- Expired
- Aug 28, 2004, 6:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Franklin County, IL, Hamilton County, IL, Jefferson County, IL, Wayne County, IL
The radar
The Evansville,IN radar (KVWX), 75 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KPAH 282019
FFWPAH
ILC055-065-081-191-282315-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
314 PM CDT SAT AUG 28 2004
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS
JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS
HAMILTON COUNTY IN SOUTH CENTRAL ILLINOIS
FRANKLIN COUNTY IN SOUTH CENTRAL ILLINOIS
* UNTIL 615 PM CDT
* AT 309 PM CDT...RADAR INDICATED THUNDERSTORMS CAPABLE OF PRODUCING
VERY HEAVY RAIN WERE DEVELOPING AND MOVING OVER THE SAME AREAS
ACROSS SOUTH CENTRAL ILLINOIS. THESE THUNDERSTORMS SHOULD CONTINUE
TO DEVELOP THROUGH THE AFTERNOON. THIS GROUND IS ALREADY SATURATED
FROM THUNDERSTORMS DURING THE MIDDLE OF THE WEEK...AND RAPID
FLOODING IS LIKELY TO OCCUR IN MANY AREAS.
* LOCATIONS IMPACTED INCLUDE BENTON...FAIRFIELD...HANAFORD...
MCLEANSBORO...MOUNT ERIE...MOUNT VERNON...SESSER...WAYNE CITY...
WEST FRANKFORT
ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.
LAT...LON 3854 8818 3828 8818 3827 8839 3793 8839
3793 8873 3789 8874 3789 8913 3836 8911
3838 8867 3845 8866
$$
FRIEDLEIN2 follow-up statements
000 WGUS73 KPAH 282142 FFSPAH ILC055-065-081-191-282315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 438 PM CDT SAT AUG 28 2004 ...FLASH FLOOD WARNING IN EFFECT FOR JEFFERSON...WAYNE... HAMILTON...AND FRANKLIN COUNTIES CONTINUES UNTIL 615 PM. AT 435 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE VERY HEAVY RAIN FALLING OVER PORTIONS OF SOUTH CENTRAL ILLINOIS. RADAR HAS ESTIMATED THAT TWO TO FOUR INCHES OF RAIN HAVE FALLEN DURING THE MID AFTERNOON ACROSS A LARGE PORTION OF THE WARNED AREA. DUE TO SATURATED GROUND...FLOODING HAS OCCURRED RAPIDLY. CITY OFFICIALS IN FAIRFIELD REPORTED MANY FLOODED STREETS. REMEMBER...DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS IN RURAL OR URBAN AREAS. $$ FRIEDLEIN
000 WGUS73 KPAH 282315 FFSPAH ILC055-065-081-191-290015- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 612 PM CDT SAT AUG 28 2004 ...FLASH FLOOD WARNING IN EFFECT FOR JEFFERSON...HAMILTON... WAYNE...AND FRANKLIN COUNTIES HAS BEEN ALLOWED TO EXPIRE... AT 610 PM...EMERGENCY MANAGEMENT OFFICIALS ACROSS THE WARNED AREA REPORTED THAT FLOOD WATERS HAD SUBSIDED. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAIN THREAT WOULD BE ISOLATED FROM REMAINED THUNDERSTORMS IN SOUTH CENTRAL ILLINOIS. LIGHT TO MODERATE RAIN WILL LIKELY PERSIST THROUGH 900 PM...HOWEVER ADDITIONAL RAINFALL AMOUNTS WILL LIKELY BE NO GREATER THAN THREE QUARTERS OF AN INCH. $$ FRIEDLEIN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 1:25 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 28, 1:25 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 125 PM CDT SAT AUG 28 2004 .DISCUSSION... CONVECTION HAS BEEN STEADILY INCREASING THIS AFTERNOON AHEAD OF A 500 MB VORT CENTER ENTERING WRN ARKANSAS. THE RUC MODEL LIFTS THIS VORT CENTER NORTHEASTWARD ACROSS ARKANSAS THIS EVENING. WITH PLENTY OF TROPICAL MOISTURE TO WORK WITH /PRECIP WATER VALUES AROUND 2 INCHES AND SFC DEW POINTS AROUND 75/...SOME LOCALLY VERY HEAVY RAINFALL WILL OCCUR. THIS WILL BE MENTIONED IN THE GRIDDED AND TEXT FORECAST PRODUCTS. FFG VALUES ARE QUITE HIGH IN MOST AREAS...AROUND 2.5 INCHES PER HOUR...WHICH SHOULD LIMIT RUNOFF PROBLEMS. FFG IS LOWER IN THE WABASH VALLEY...AND THIS AREA WILL NEED TO BE MONITORED MORE CLOSELY AFTER THE COPIOUS RAINFALL OF A FEW NIGHTS AGO. SECONDARY CONCERN IS THE POTENTIAL FOR A FEW WIND/HAIL EVENTS AS ADDRESSED IN RECENT MCD 2139 FROM THE STORM PREDICTION CENTER. AT ANY RATE...THE ACTIVITY WILL DIMINISH WITH LOSS OF DAYTIME HEATING AFTER 02Z. SOME LINGERING SHOWERS OR WEAK STORMS WILL PERSIST UNTIL THE COLD FRONT PASSAGE ON SUNDAY. THE FRONT IS NOT WELL DEFINED. THE DEW POINT AND TEMP GRADIENT LAG WELL BEHIND THE SFC WIND SHIFT LINE. THEREFORE...THE DIFFERENCES IN THE MODEL TIMING OF THE SURFACE TROUGH AND WIND SHIFT HAVE LITTLE EFFECT ON THE FORECAST. LOW LEVEL DRYING WILL BE VERY SLOW TO OCCUR. THE ETA/GFS MOS TEMPS AND DEW POINTS LOOK SEVERAL DEGREES TOO COOL TONIGHT FOR SUCH A WEAK NORTHERLY FLOW. WILL FOLLOW NGM MOS FOR LOWS. MAIN THEME FOR THE SUNDAY FORECAST IS LINGERING LOW LEVEL MOISTURE IMMEDIATELY BEHIND THE SLOW MOVING COLD FRONT. ETA/GFS TIME HEIGHT CROSS SECTIONS INDICATE LOW CLOUDS WILL BE SLOW TO LEAVE. GIVEN THE CLOUDINESS AND WEAK NORTHERLY FLOW...THE COOLER ETA/GFS MOS WILL BE FOLLOWED. SOME RESIDUAL INSTABILITY SHOWERS AND WEAK THUNDERSTORMS ARE POSSIBLE AHEAD OF THE MID LEVEL TROUGH AXIS. WILL RETAIN A LOW CHANCE OF SHOWERS FOR THE KHOP AREA INTO EARLY SUNDAY NIGHT...WHEN THE 700 MB TROUGH AXIS WILL FINALLY PASS THROUGH. RELATIVE TO THE PAST FEW DAYS...PLEASANTLY LOW DEW POINTS ARE EXPECTED MONDAY THROUGH WEDNESDAY AS SURFACE HIGH PRESSURE BUILDS SOUTHEAST ACROSS ILLINOIS. LITTLE IF ANY CU IS EXPECTED AS 850 DEW POINTS FALL TO AROUND MINUS 5 ON MONDAY. SURFACE HIGH TEMPS WILL NOT BE A WHOLE LOT COOLER SINCE 850 MB TEMPS WILL REMAIN IN THE TEENS. OVERNIGHT LOWS WILL BE NOTICEABLY LOWER IN THE DRY AIR MASS. FORECAST FOR LATER IN THE WEEK IS COMPLICATED BY MODEL DIFFERENCES. LATEST 12Z GFS DEVELOPS A WAVE ALONG THE FRONT OVER THE SOUTHEASTERN STATES LATE WEDNESDAY. THIS LOW THEN CIRCULATES PLENTY OF LOW AND MID LEVEL MOISTURE WESTWARD INTO THE LOWER OHIO VALLEY ON THURSDAY. BY FRIDAY AND SATURDAY...ENOUGH MOISTURE AND INSTABILITY SHOULD BE IN PLACE FOR ISOLATED DIURNAL CONVECTION. DGEX/GFS INDICATE THE TRIGGER WILL BE A 500 MB SHORTWAVE LIFTING NORTHEAST FROM TEXAS TOWARD THE MID MISSISSIPPI VALLEY. THE ECMWF/UKMET ARE MORE PRONOUNCED WITH RIDGING AROUND THE NORTH AND WEST SIDE OF HURRICANE FRANCES...WHICH WOULD KEEP OUR AREA DRY. WILL FOLLOW THE GFS/DGEX/NCEP GUIDANCE AT THIS TIME. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && MY
Hazardous weather outlook, Aug 28, 3:40 AM CDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 340 AM CDT SAT AUG 28 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-291000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD... MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN... HARRISBURG...CARMI...CARBONDALE AND CAIRO 340 AM CDT SAT AUG 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF ISOLATED SEVERE THUNDERSTORMS...WITH THE MAIN HAZARDS STRONG WIND AND HAIL...MAINLY THIS AFTERNOON AND EARLY THIS EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WITH THE STORMS AS WELL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY...MAINLY EARLY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 28, 2:42 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
242 PM CDT SAT AUG 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG OWENSVILLE 38.27N 87.69W
08/28/2004 GIBSON IN COUNTY OFFICIAL
TREES DOWN OWENSVILLE AND OAKLAND CITY. POWER LINES DOWN
IN OWENSVILLE.
0205 PM TSTM WND DMG CARMI 38.09N 88.17W
08/28/2004 WHITE IL LAW ENFORCEMENT
TREES DOWN AND POWER OUTAGES. DIME TO QUARTER SIZE HAIL.
&&
RSTThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 2:03 PM CDT | Severe Thunderstorm Warning | PAH | White | 27 min |
| Aug 28, 2:35 PM CDT | Flash Flood Warning | PAH | White | 3 hr |
| Aug 28, 3:04 PM CDT | Flash Flood Warning | PAH | Perry | 116 min |
| Aug 28, 3:39 PM CDT | Flash Flood Warning | PAH | Jackson | 3 hr |
Nearby
Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.